Supraventricular Tachycardia

By SMUNCY Latest Reply 2011-08-26 23:08:42 -0500
Started 2011-08-26 08:50:27 -0500

I'm 36 years old and 4 weeks ago I ended up in the hospital after going to the urgent care for shortness of breath. My heart rate was in the 150's while I there and they called the ambulance right away. While I was in the ambulance my heart rate jumped to over 190 and they gave me the med's in my IV that stop your heart twice. I had been short of breath for over a week and thought maybe I had gotten a chest cold because during everything never did it feel like my heart was beating out of my chest. I have never had any medical conditions up until now. This scared the crap out of me. I left the hospital on beta blockers to keep my heart rate down, but the Dr has since taken me off of them due to dizziness and tiredness. The Dr said this attack will happen again but there's no way to predict when it will, I go for a stress test in 3 weeks but I find myself nervous to leave the house in case this happens again, Is Supraventricular Tachycardia a common thing and should I be nervous? Also I check my heart rate several times a day now, what should it be BPM and when is high to high?

2 replies

HeartHawk 2011-08-26 23:08:42 -0500 Report


Molldoll hit it on the head. See your doc about a Holter Monitor test to get a definitive diagnosis. You might also want to check into a new technique called HeartMath in addition to what molldoll described. It's pretty new so not a lot of docs will know about it. Here is an article on SVT for more background info. SVT for more background info.


molldoll64 2011-08-26 15:00:46 -0500 Report

You are OK.
Supraventricular Tachycardia can be scary (I've most likely had it my whole life, I was diagnosed at 13). Next time you notice there is an attack, or just that your feeling weird, try jumping, holding your breath and baring down, or splashing your face with cold water. Any of these causes the electrical system in your body to 'reset' and usually it causes your heart rate to go back to normal.
SVT is basically another part of your heart w/ a mind of it's own. Your sinus node sends the rhythm, but w/ SVT sometimes another part of your heart responds and they get into a fight and make your heart go fast.
Avoid caffeine, alcohol, and illegal drugs. Also, be careful with stimulants which are often found in cold medications, allergy pills etc. The pharmacist can be helpful when picking over the counter medicines that are safe with SVT.

The main danger with SVT is a prolonged elevated heart rate, as this can cause your blood not to flow effectively, and eventually your heart to tire. For that reason, if you notice your heart rate is high (I believe above 120 is generally the rule?), and the vagovascul manuevers don't work. Keep an eye on it, and call your doctor to ask for advice.

Good luck, and I hope this information helped and was comforting :)

(Also, I'm guessing that the doctors are going to recommend you let them do a minor surgery w/ a catheter called ablation to freeze the part of the heart that is 'at war' with your sinus node. The surgery has minor risks, but is generally a cure, and is recommend in situations where beta blockers are not tolerated well, and attacks are persistent)